Nebraska, 2004Damaging Winds in Nebraska, May 28, 2004
May 28, 2004 · NWS LBF · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 28, 2:10 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, May 28, 2:10 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT FRI MAY 28 2004
.DISCUSSION...
THE ETA40 SEEMS TO BE ON TRACK WITH THE 18Z SURFACE FEATURES
AND THE INSTABILITY AND MOISTURE.
THE BEST CHANCE OF THUNDERSTORMS TONIGHT WILL BE EAST OF THE DRY
LINE AND ALONG THE WARM FRONT. THERE IS ENOUGH LIFT IN WESTERN
NEBRASKA TO PRODUCE ISOLATED THUNDERSTORMS.
FOR SATURDAY AND SATURDAY NIGHT, THE ETA40 INDICATES LOW LEVEL
CONVERGENCE AND WARM ADVECTION ALONG THE SURFACE FRONT THROUGH
CENTRAL AND EASTERN NEBRASKA. THE MOISTURE AND INSTABILITY IS
EXPECTED TO BE OVER EASTERN NEBRASKA. THE SPC OUTLOOK AREA FITS
THIS PATTERN NICELY.
FOR SUNDAY THROUGH WEDNESDAY MORNING, I HAVE MADE ONLY MINOR
ADJUSTMENTS TO THE CURRENT FORECAST. TEMPERATURES ARE LIKELY TO BE
AT OR A LITTLE BELOW SEASONAL NORMALS IN THE WAKE OF THE FRONT.
THE GFSLR AND ECMWF BOTH INDICATE A BOUNDARY SETTING UP ACROSS
CENTRAL KANSAS OR SOUTHERN NEBRASKA WEDNESDAY. CONVERGENCE AND WARM
ADVECTION ALONG THE BOUNDARY WILL PROVIDE AMPLE LOW LEVEL FORCING
WITH ADDITIONAL UPPER SUPPORT FROM DIVERGENCE, ELEVATED 2D-
FRONTOGENESIS, AND CYCLONIC VORTICITY ADVECTION THE 850MB BASED
LIFTED INDICES IN KANSAS ARE EXPECTED TO RANGE FROM -4C TO -6C. ALSO,
IN KANSAS AND SOUTHERN NEBRASKA SPECIFIC HUMIDITY RUNNING 6-12G/KG
AND CONDENSATION PRESSURE DEFICITS LESS THAN 100MB IN KANSAS
INDICATES THAT MOISTURE IS AVAILABLE SO, THERE IS A FAIRLY HIGH
PROBABILITY THAT AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER
SOUTHERN NEBRASKA WEDNESDAY NIGHT AND CONTINUE IN THE WEST AND NORTH
ALONG THE INVERTED TROUGH THROUGH FRIDAY. AT THIS TIME, I WILL GO
WITH 20-40 PERCENT.
&&
.SYNOPSIS...
THE 17Z GOES DERIVED PRODUCTS INDICATE TOTAL PRECIPITABLE WATER
OF 22MM TO 26MM PLUME AND LIFTED INDICES OF -2C TO -4C NORTH AND EAST
OF A VTN-MHN-BBW LINE. AT THE SURFACE, THE 18Z HAND ANALYSIS SHOWED
THE DRY LINE WEST OF VALENTINE, NORTH PLATTE AND HOLDREGE WITH
DEWPOINTS AOA 50F EAST OF IT. A SURFACE WARM FRONT WAS ALSO PRESENT
ACROSS NORTHERN AND EASTERN NEBRASKA.
&&
.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SPRINGERHazardous weather outlook, May 28, 2:56 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT FRI MAY 28 2004
NEZ004>010-022>029-035>038-056>059-069>071-094-291101-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
356 PM CDT FRI MAY 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS NORTHEASTERN PORTIONS OF
THE OUTLOOK AREA...MAINLY NORTH AND EAST OF A LINE FROM
SPRINGVIEW...TO BURWELL. MAIN THREAT OF SEVERE WEATHER WILL BE LARGE
HAIL AND POSSIBLY STRONG WINDS. JUST SOUTH AND EAST OF THE SAME LINE
SOME ISOLATED THUNDERSTORMS ARE POSSIBLE BUT THESE STORMS SHOULD
REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ON SATURDAY...A COLD FRONT WILL LIFT ACROSS THE OUTLOOK AREA DURING
THE LATE MORNING HOURS. THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE
OUTLOOK AREA ON SATURDAY. AS THE FRONT MOVES INTO EASTERN PORTIONS OF
THE OUTLOOK AREA DURING THE DAY...SOME SEVERE THUNDERSTORMS WILL
DEVELOP. RIGHT NOW...THE BEST POTENTIAL FOR SEVERE WEATHER STILL
EXISTS EAST OF A LINE FROM SPENCER TO BURWELL. IN THESE AREAS...LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. WITH STRONG LOW
LEVEL SHEAR IN PLACE...AN ISOLATED TORNADO CANNOT BE RULED OUT EAST
OF THE PREVIOUSLY MENTIONED LINE.
AFTER SATURDAY...THE WEATHER PATTERN WILL BECOME MORE TRANQUIL WITH
NO SEVERE WEATHER ANTICIPATED. ISOLATED THUNDERSTORMS ARE POSSIBLE
SUNDAY AFTERNOON ACROSS THE EASTERN THIRD OF THE PANHANDLE.
THUNDERSTORMS ARE ALSO POSSIBLE LATE NEXT WEEK AS A FEW WEAK WAVES
MOVE THROUGH THE UPPER FLOW.
.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND ON SATURDAY AFTERNOON.
CAB
In the hours before
Special weather statement, May 28, 9:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 PM CDT FRI MAY 28 2004
NEZ006-007-010-028-029-290315-
BOYD NE-GARFIELD NE-HOLT NE-KEYA PAHA NE-WHEELER NE-
INCLUDING THE CITIES OF...BURWELL...ONEILL...SPENCER AND SPRINGVIEW
951 PM CDT FRI MAY 28 2004
...THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR BOYD...KEYA
PAHA...GARFIELD...HOLT...KEYA PAHA...AND WHEELER COUNTIES...WAS
ALLOWED TO EXPIRE AT 10 PM MDT...
SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO THE AREA INTO THE EARLY
MORNING HOURS. AT THIS TIME NO SEVERE WEATHER IS ANTICIPATED.
KAR
Thunderstorm Wind, Lincoln
- When
- May 28, 9:00 PM CST
- Where
- Lincoln County, 5 mi SW of Sutherland
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.983, -100.783
The wind gust was measured at the Gentleman Station Power Plant near Sutherland.
Thunderstorm Wind, Lincoln
- When
- May 28, 9:20 PM CST
- Where
- Lincoln County, 11 mi S of North Platte
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $200
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.117, -101.200
Thunderstorm outflow winds tore shingles off roofs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 28 to 29, 2004$106,000 · 1.75 in hail · 9 events
- Damaging Wind in Kentucky, May 28, 2004$50,000 · 60 kt wind · 1 event
- Damaging Winds in Colorado, May 28, 20041 injured · 60 kt wind · 2 events
- Flooding in Indiana, May 28 to 31, 20046 events
- Hail in Montana, May 28, 20040.88 in hail · 4 events
- Strong Wind in California, May 28, 2004$3,000 · 57 kt wind · 3 events
- Flooding in Indiana, May 28 to 31, 20043 events
- Flooding in Illinois, May 28 to 31, 20043 events
- Tornadoes in South Dakota, May 28, 2004F0 · 3 events
- Hail in Iowa, May 28, 20042 in hail · 3 events
- Hail in Iowa, May 28, 20041 in hail · 3 events
- Flooding in Indiana, May 28 to 31, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393421, 5394904.